Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Adding Ziagen
Dec 5, 2001

Doctor after about 5 years on crixivan/combivir I was switched to viramue/combivir for about 8 months. I never had a detectable VL until today when I went to the doctor for a routine follow up. VL 275 Ts 852, 30 . The doctor added ziagen and he had drawn more blood to see if that was a temporary blip. In 2 weeks I am going back to have another VL test to see if ziagen is working. I need to add that I never miss a doses, never. I asked the doc why is he adding one new drug instead of two as most authorities suggest.He said my vl is very small and in situations such as mine that's what they do now, intensify the regimen.He also said is best to suppress the virus early instead of waiting longer.

What would you do, was that a good drug to add without a resistance test?

The card that came with Ziagen says "if 2 or more of the following symptoms.......stop taking it,call doctor".Two of the symptoms listed are diarrhea and abdominal pain. Two things that I experienced through out the years on hiv meds.The doctor also said don't stop taking the drug if anything unusall occurs, I should call he right away. What do you think? thanks for you time

Response from Dr. Young

Thanks for your question.

The addition of abacavir (Ziagen) to a three-drug regimen when one has a low viral load, like you do is called an intensification strategy. This approach is different than when you have a higher viral load (say in the mid- to high thousands), and differs from the idea that you should start multiple new drugs. The quandry that we face is that your viral load is still too low (this is actually good) to obtain a drug resistance test, like a phenotype or genotype, so that if one were to make a therapeutic intervention, we have to use best judgement. Abacavir intensificatin seems to work best among persons who have not had prior mono- or dual-nucleoside therapy (particularly with ZDV, d4T or 3TC). Intensification, like conventional treatments work best in individuals, like yourself who rarely miss doses of medications.

As for abacavir hypersensitivity reaction (HSR), I agree with your doctor. If you develop some of the symptoms that are suggestive of HSR (like fever, rash, nausea, abdominal pain), the real issue is to sort out if the symptoms that you are experiencing are related to HSR or to the flu. One certainly would not want to stop effective medications because of confusing the flu for HSR. One good clue to the difference between the two circumstances is that HSR typically gets worse with each subsequent dose of abacavir. The severity of HSR symptoms then, can be expected to be worse in the morning and evening (and better in between). We have good safety data about abacavir HSR that says that we should have several days to sort out the cause of the symptoms; best advice should some of these symptoms arise, is not to stop medications, but to contact your doctor. Together, you can figure out if you have HSR or the flu.

Hope this is helpful. BY



Previous
HOW LONG?
Next
Inconsitent lab results ? ? ?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement